Why Did Some Patients Get Injected With 5X the Pfizer Covid Vaccine Dose?
Before I get into this post, I want to also point you to another post that I wrote for the Value Capture blog:
Now, on to the injection mistakes discussion. When I first read about the Pfizer-BioNTech COVID-19 vaccine (a.k.a. “the Pfizer vaccine”), I found it curious that each vial contained five doses (or, sometimes, six doses — oops).
Embed from Getty Images
The vial says “DILUTE BEFORE USE.” Is also says “After dilution, vial contains 5 doses.”
That's all in pretty small print, even with the ALL CAPS for the one warning.
I figured it was a matter of time before something went wrong — the vaccine not being diluted or the entire vial being given.
You could call me cynical. I don't have a crystal ball. I'm just aware of the types. of errors that occur in healthcare, especially when people are stressed, fatigued, or rushed.
I don't know the technical or logistics reasons why, but I wondered why it couldn't come in a smaller single-dose vial. Why can't it be pre-diluted? There might be good reasons for this.
Well, I've seen two headlines that confirmed this risk, one from Israel and one from Germany:
It might be human nature to blame the people who gave the injections. We might think things like, “What's wrong with them?” or “They need to be held accountable!” or “They should have been more careful!”
In Israel, the subheadline reads:
“This is not the first time that Maccabi staff administered an overdose of vaccination.”
If it's happening multiple times and in multiple locations, that screams “systemic error” to me.
A 67-year old woman was given five doses:
“Instead of receiving one dose during the inoculation process, she was accidentally given an entire vial – 150 micrograms.”
She was OK, thankfully, after being held in the hospital for observation. At least this doesn't seem like a deadly error. But, it certainly wastes precious doses of vaccine and might cause stress for the patient.
A professor is quoted:
“This happens for a very simple reason,” explained Prof. Cyrille Cohen, head of the immunotherapy laboratory at Bar-Ilan University. “After so many patients, the nurse, who is used to sometimes injecting the whole contents of the vile – not for this vaccine, but in general – makes a mistake and takes the whole compound instead. I am surprised it has happened only twice.”
I'm surprised it isn't happening more often.
Now, it seems like this habit of “inject the entire vial” might be more likely to occur if a nurse is injecting many different medications during a day.
Having dedicated vaccination operations where a nurse (or other provider) is doing nothing but Covid vaccinations would reduce this risk… they'd get into a new habit… but they still might fall back into an old habit.
The hospital people I've talked to say that the vials are typically diluted and drawn by a pharmacist or a pharmacy tech. Then, from the nurse perspective, they're just giving the injection with the syringe that's given to them.
The answer, I guess, to the question I asked earlier was in the article:
“Why ship the vaccines in vials of multiple doses if it risks overdosing?”If you put every 30-microgram dose into a single vile, then your shipment would be five times the volume,” Cohen said. He added that the Moderna version is shipped in vials of 10 doses each.”
I don't know how many different vial sizes are used in the industry, but the vaccine producers are limited by the vial supply chain and suppliers. They might not be able to procure the ideal, bespoke vial (even at these huge volumes).
This error is described as being rare, although I'm not sure if Cohen is estimating the risk.
“As of now, Cohen pointed out, the chances remain only one in a million of being jabbed with the entire vial.”
The risk would be higher in certain circumstances, especially if there are stressed staff and a lack of process error proofing. It's not a random chance like the lottery.
Back to the Germany article, it says eight patients from a nursing home were overdosed and were sent to hospital with flu-like symptoms.
“I deeply regret the incident. This individual case is due to individual errors. I hope that all those affected do not experience any serious side-effects,” district chief Stefan Kerth said in a statement.
Again, I think we have to be careful writing things off as “individual errors.” We should step back and think about the design of the system, including the vials and the labeling. We should ask about the training process related to the vaccine — was it rushed? Was it effective? Were people just told to read a document like this one from the CDC?Pfizer-prep-and-admin-summary
I'm not a graphic designer, but I do believe that job instructions should have “key points” and “reasons why” called out very clearly (this is a lesson from the Training Within Industry Job Instruction methodology).
The point about diluting could be more prominent on the top of page one perhaps?
The TWI JI method also teaches us to not just throw a document at somebody. We talk them through it, we demonstrate the work, we have them try it, and we have them teach back and part of the purpose is to prove the efficacy of the training attempt. We don't just assume somebody is trained, we test for confirmation.
I hope we don't see more of this happening. I wonder how often it's happened in the United States? Every error won't necessarily make the news…
Oh, people need to take care that they don't get crossed up with the Moderna vaccine, as the CDC guidelines say to NOT dilute that one.
That key point about NOT diluting is not bolded in that document.
Free Webinar on Thursday
If you're interested in the operational and process improvement details of the Covid vaccination process, join us on Thursday for an expert panel discussion webinar that I'll be moderating. This is jointly produced and sponsored by Value Capture, KaiNexus, and Catalysis.